Health Library







Categories > Medication Management > Antibiotics

Keeping yeast infections at bay when taking antibiotics
Borrowers who practice responsible

It’s miserable enough to battle through a head-pounding sinus infection or a case of strep throat, but for many women, a 10-day course of antibiotics to cure an illness can yield a maddening side effect: a vaginal yeast infection causing fiery itching; inflammation; and unusually thick, white discharge.

Why the double whammy? Vaginal yeast infections are most commonly caused by the fungal organism candida albicans, normally found in small amounts in various areas of the body (in the mouth and digestive tract, in the vagina and on the skin) along with other microorganisms, including some “good” bacteria. In a healthy body, these various organisms normally keep each other in check. When a woman takes antibiotics to combat a bacterial infection, the drugs wipe out all the bacteria in the body, leaving the candida alone to multiply and cause yeast infection symptoms.

What to do? Don’t take antibiotics unless truly necessary. Remember, they have no power over colds, flus and other viruses. If you think you have a bacterial infection, don’t use an old prescription or borrow one from someone else. Get an accurate diagnosis from your doctor and take the prescribed treatment as directed.

In addition, try these preventive measures and perhaps you’ll dodge the second infection after all:

  • Wear loose, natural-fiber clothing and cotton underwear, and avoid nylon stockings, leggings and tight jeans.
  • Don’t use deodorant tampons, pads or feminine deodorant sprays, especially if you feel an infectio starting.
  • Change out of damp exercise clothes or swimwear soon after your workout. Wash them after each use.
  • Add cranberry juice and yogurt to your diet.
  • If you’re prone to yeast infections as a result of pregnancy, diabetes, immune deficiency or the use of hormone therapy, ask your doctor for advice.